Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Hastings, NE

July 8, 20205 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 8, 2020, 11:06 PM CDT for 5 counties in Nebraska. It was in force for 39 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 11:06 PM CDT (04:06 UTC)
Expired
Jul 8, 2020, 11:45 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, NE, Hall County, NE, Howard County, NE, Merrick County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:12 PM CDTTSTM WND GST 60Loup City, NEESTIMATED 50-60 MPH WIND GUSTS WITH TREE BRANCHES DOWN IN LOUP CITY.
Jul 8, 11:34 PM CDTTSTM WND GST 71Grand Island Airport, NE
Jul 8, 11:35 PM CDTTSTM WND GST 643 Wnw Alda, NEDAVIS WEATHERLINK STATION.
Jul 8, 11:40 PM CDTTSTM WND GST 60Wood River, NE
Jul 8, 11:40 PM CDTTSTM WND GST 704 N Doniphan, NESPOTTER NETWORK REPORT.
Jul 8, 11:44 PM CDTTSTM WND DMGGrand Island, NEMULTIPLE REPORTS OF TREES DOWN AND POWER OUTAGES IN GRAND ISLAND.
Jul 8, 11:45 PM CDTHAIL 11 S Grand Island, NESPOTTER NETWORK REPORT.
Jul 8, 11:47 PM CDTTSTM WND GST 701 Ese Doniphan, NEDAVIS WEATHERLINK STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 8, 9:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KGID 090406
SVRGID
NEC019-079-093-121-163-090445-
/O.NEW.KGID.SV.W.0113.200709T0406Z-200709T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1106 PM CDT Wed Jul 8 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Buffalo County in south central Nebraska...
  West central Merrick County in central Nebraska...
  Sherman County in central Nebraska...
  Howard County in central Nebraska...
  Hall County in south central Nebraska...

* Until 1145 PM CDT.

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from near Loup City to near Pleasanton, moving east at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grand Island, St. Paul, Gibbon, Ravenna, Wood River, Shelton, Loup
  City, Doniphan, Cairo, Alda, Pleasanton, Dannebrog, Litchfield,
  Elba, Ashton, Farwell, Rockville, Hazard, Sherman Reservoir Dam and
  St. Libory.

This includes Interstate 80 between mile markers 290 and 315.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4139 9874 4114 9812 4070 9839 4070 9872
      4085 9928 4105 9923 4105 9921 4108 9921
      4139 9903
TIME...MOT...LOC 0406Z 289DEG 43KT 4122 9898 4092 9915 

HAIL...<.75IN
WIND...60MPH
 
$$

Thies
2 follow-up statements
450 
WWUS53 KGID 090420
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1120 PM CDT Wed Jul 8 2020

NEC019-079-093-121-163-090445-
/O.CON.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Buffalo NE-Merrick NE-Sherman NE-Howard NE-Hall NE-
1120 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN BUFFALO...WEST CENTRAL MERRICK...EASTERN SHERMAN...
HOWARD AND HALL COUNTIES...

At 1119 PM CDT, severe thunderstorms were located along a line
extending from Elba to near Boelus to 7 miles south of Poole, moving
east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grand Island, St. Paul, Gibbon, Ravenna, Wood River, Shelton,
Doniphan, Cairo, Alda, Pleasanton, Dannebrog, Elba, Ashton, Farwell,
Rockville, Hazard, Sherman Reservoir Dam, St. Libory, Poole and
Boelus.

This includes Interstate 80 between mile markers 290 and 315.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 4139 9874 4114 9812 4070 9839 4070 9872
      4082 9916 4105 9910 4125 9896
TIME...MOT...LOC 0419Z 285DEG 52KT 4129 9856 4102 9877 4087 9897 

HAIL...0.75IN
WIND...60MPH
 
$$

Thies
119 
WWUS53 KGID 090434
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1134 PM CDT Wed Jul 8 2020

NEC163-090444-
/O.CAN.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Sherman NE-
1134 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHERMAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.

LAT...LON 4114 9812 4070 9839 4070 9872 4075 9892
      4105 9875 4130 9851
TIME...MOT...LOC 0434Z 298DEG 54KT 4114 9836 4084 9854 4072 9877 

$$

NEC019-079-093-121-090445-
/O.CON.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Buffalo NE-Merrick NE-Howard NE-Hall NE-
1134 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN BUFFALO...WEST CENTRAL MERRICK...SOUTHERN HOWARD AND
HALL COUNTIES...

At 1134 PM CDT, severe thunderstorms were located along a line
extending from near St. Libory to near Wood River to near Gibbon,
moving southeast at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Grand Island, St. Paul, Gibbon, Wood River, Shelton, Doniphan, Cairo,
Alda, Dannebrog, St. Libory and Boelus.

This includes Interstate 80 between mile markers 289 and 315.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 4114 9812 4070 9839 4070 9872 4075 9892
      4105 9875 4130 9851
TIME...MOT...LOC 0434Z 298DEG 54KT 4114 9836 4084 9854 4072 9877 

HAIL...0.75IN
WIND...70MPH
 
$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:59 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 6:59 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
659 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM CDT Wed Jul 8 2020

There are quite a few things to discuss for the short term, the
primary one being the storms expected tonight. The cold front
stationed off to the northwest will continue to move southeastward
across the area. The good news? the potential for much of the area
to receive some needed rain, along with some cooler temps by
tomorrow. The bad news? several of these storms could be severe
with the primary threats being wind and hail.

Convection is expected to begin developing with convergence along
the sfc frontal boundary late this afternoon/early this evening.
Models are consistent in depicting the development of more
organized/linear convection that begins as separate lines, one to
the north and one to the west, that then merge into one MCS. The
western boundary looks to be the more influential of the two and
will result in a more east to west push than was originally
anticipated. Timing is a little more difficult to nail down at the
moment. Successive model runs have been showing a later and later
onset, but the general brunt of the activity is still expected to
be between 7pm and 2am.

Regarding the overall severe threat, majority of the area is in an
SPC Enhanced Risk for severe weather. The main threats are damaging
wind and large hail. Severe risk will be the greatest earlier on in
the afternoon and evening. With 2k-3k J of SBCAPE and 30-35 kts of 0-
6 km shear, a few discrete cells and maybe a supercell or two are
possible initially, and will likely pose the greatest threat for
large hail. Then with the loss of daytime heating and a developing
cold pool, storm mode will become almost exclusively linear...taking
on more of a QLCS form. This will lead to the greater wind threat,
with the potential for storm winds to around 70 mph. Damaging winds
will pose the greatest risk and overall are the more dominating and
widespread threat.

Once the front has moved through Thursday should be mostly dry and
around 10 degrees cooler and in the mid 80s. There are a few weak
signals in a couple models suggesting some re-development may happen
Thursday evening, but this is more of an outlier and doesn't look to
be supported by much. Any major changes to PoPs for Thurs are going
to largely depend on how tonight plays out.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Jul 8 2020

Since most of the focus is in the short term, this is a more broad
overview of the long term. A potent ridge is building over the
desert SW and will be the driving force behind weather over the next
several days. The main thing will be the continued heat.
Temperatures are expected to rebound back into the 90s by the end of
the weekend. The other effect of the ridge will be the shoddy PoPs
that are peppered throughout the week. With the the ridge being
located over the desert SW, any short waves that come over the ridge
will likely pass right through the Central Plains along with
accompanying MCS activity. This looks to be a possibility on
Saturday morning, as a short wave rounds over the top of the ridge
and then dives south through central NE. The remainder of the long
term looks mostly dry, though this could easily change with any
small perturbations or short waves that may develop.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 656 PM CDT Wed Jul 8 2020

Main problem will be timing of potential thunderstorms tonight.
Most models have been too quick with progression of thunderstorm
activity this evening. Some models also indicate at least a few
hours of low-level wind shear (LLWS) overnight, but since
thunderstorms may be ongoing, I opted to keep this out of the
forecast for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Heinlein
Hazardous weather outlook, Jul 8, 10:12 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1012 PM CDT Wed Jul 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1012 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are expected into the overnight hours with
damaging winds of 70 mph the primary hazard. A few storms could
produce large hail the size of half dollars and an isolated
tornado cannot be ruled out. In addition, heavy rainfall may
accompany the storms and lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic chances for thunderstorms are in the forecast for most
of the period. Predictability is low regarding severe weather
chances.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 8, 10:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     2 NNW ALMA              40.13N 99.38W
07/08/2020  M62 MPH          HARLAN             NE   MESONET

            PWS STATION KNEALMA4.

&&

MANGELS
Special weather statement, Jul 8, 10:54 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1054 PM CDT Wed Jul 8 2020

NEZ061-062-074-075-090445-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
1054 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...EASTERN KEARNEY...EASTERN
BUFFALO AND HALL COUNTIES UNTIL 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Pleasanton to near Minden.
Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Ravenna, Wood River,
Shelton, Kenesaw, Doniphan, Cairo, Juniata, Alda, Roseland, Holstein,
Ayr, Heartwell, Prosser, Norman and Hansen.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.

LAT...LON 4035 9828 4035 9875 4055 9901 4080 9909
      4105 9897 4105 9829
TIME...MOT...LOC 0353Z 270DEG 33KT 4087 9904 4048 9892

Heinlein
Local storm report, Jul 8, 10:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
07/08/2020  M54 MPH          PHELPS             NE   AWOS

&&

MANGELS
Local storm report, Jul 8, 10:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     8 W MACON               40.22N 99.10W
07/08/2020  M51 MPH          FRANKLIN           NE   MESONET

            PWS STATION KNEHILDR8.

&&

MANGELS
Local storm report, Jul 8, 11:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     HILDRETH                40.33N 99.05W
07/08/2020  M56 MPH          FRANKLIN           NE   MESONET

            PWS STATION KNEHILDR2.

&&

MANGELS
Local storm report, Jul 8, 11:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     6 N RIVERDALE           40.88N 99.15W
07/08/2020  M70 MPH          BUFFALO            NE   TRAINED SPOTTER

            ESTIMATED 60-70 MPH GUSTS.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:11 PM CDTSevere Thunderstorm WarningGIDDawson49 min
Jul 8, 9:35 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps40 min
Jul 8, 9:50 PM CDTSpecial Weather StatementGIDGreeley, Valley40 min
Jul 8, 9:56 PM CDTSpecial Weather StatementGIDDawson49 min
Jul 8, 10:01 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps44 min
Jul 8, 10:28 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman, Valley47 min
Jul 8, 10:33 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan, Kearney, Phelps, Webster42 min
Jul 8, 10:36 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance, Sherman, Valley39 min
Jul 8, 10:39 PM CDTSpecial Weather StatementGIDValley36 min
Jul 8, 10:54 PM CDTSpecial Weather StatementGIDAdams, Hall, Kearney51 min
Jul 8, 11:09 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Nuckolls, Phelps and 1 more51 min
Jul 8, 11:16 PM CDTSpecial Weather StatementGIDMerrick, Nance, Polk44 min
Jul 8, 11:31 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster44 min
Jul 8, 11:31 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more44 min
Jul 8, 11:58 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, York62 min
Jul 9, 12:08 AM CDTSpecial Weather StatementGIDPolk37 min
Jul 9, 12:59 AM CDTSpecial Weather StatementGIDFurnas, Harlan46 min
Jul 9, 1:43 AM CDTSpecial Weather StatementGIDHarlan47 min
Jul 9, 1:45 AM CDTAreal Flood AdvisoryGIDFranklin, Harlan3 hr
Jul 9, 2:01 AM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps44 min
Jul 9, 2:46 AM CDTAreal Flood AdvisoryGIDFranklin, Harlan3 hr
Jul 9, 2:51 AM CDTSpecial Weather StatementGIDFranklin, Harlan39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.